Home Science Health Here is what ...

Here is what happens if you consume the caffeine equivalent of 56 cups of coffee

caffeine

MILAN – Caffeine is considered the world’s most widely consumed psychoactive drug and is a central nervous system (CNS) stimulant. It is known to cause increased alertness and higher energy levels. However, it can also cause withdrawal effects such as irritability, headaches, and fatigue, in people who are used to consuming several cups of coffee a day.

On average, a cup of coffee contains around 95mg of caffeine. Around 400mg per day is the recommended dose for adults and anything higher can cause symptoms of a caffeine overdose such as headaches, vomiting, hallucinations, difficulty breathing, confusion, and in severe cases can also be fatal. Studies have shown the lethal dose to be 5g for adults.

A recent case study published in BMJ journals, reports the case of a 26-year-old female who presented to Queen Elizabeth Hospital in London, UK after an intentional ingestion of two teaspoons of powdered caffeine, which is roughly equal to 20g.

The patient had recently ordered a 1kg pack of powdered caffeine after reading a news article about an Australian teen who had died after ingesting two teaspoons of the caffeine powder. She had a history of depression and panic disorder.

According to the FDA (U.S Food and Drug Administration), two teaspoons of powdered caffeine is equal to the caffeine content of around 56 cups of coffee, which is way beyond the fatal dose. Due to its lethal effects, supplements with concentrated caffeine are usually banned in the US and Australia. However, in multiple parts of the world including the UK, it is easily available online for the masses.

The 26-year-old had presented to the emergency department highly agitated with palpitations, sweating, and dyspnoea. On examination she was found to have a heart rate of 109 and low blood pressure. Her ABG’s (Arterial blood gasses) showed her to be suffering from respiratory alkalosis with metabolic acidosis and hypokalaemia. Initial ECG showed a polymorphic ventricular tachycardia.

Using a combination of treatment which included invasive ventilation, hemodialysis, intravenous lipid, magnesium sulfate, norepinephrine, electrolyte replacement, and activated charcoal, the team of doctors were able to stabilize the patient and on the second day she was extubated. She was kept in the intensive care unit (ICU) for a further 7 days for observation.

There are currently no guidelines available for the management of caffeine overdose. According to the case report, the combination of intralipid and hemodialysis can be an effective treatment for such rare cases of life-threatening caffeine overdoses.